Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Diabetic. Toenail started bleeding while cutting nail. Remedy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
I was cutting my big toenail and it began to bleed a lot. The is some discomfort and redness the injury occurred 24 hours ago.
I am diabetic
Posted Sat, 20 Apr 2013 in Diabetes
Answered by Dr. Shoaib Khan 2 hours later
Hello and welcome to XXXXXXX

Thank you for writing to us.

First of all, as you must already know, diabetics usually have slow healing. This could be the reason for the toenail to bleed more than how much it would have in a normal person. Due to this slow healing, wounds easily get infected in diabetic individuals. It would be best if you XXXXXXX your doctor, just to avoid any chances of any infections and if already present, to accordingly treat it.

For now as 24 hours have already passed the only thing I am worried about is wound infection. I hope you have cleaned the wound earlier, if not, please clean the wound with running water, avoid using soap, etc (these can irritate the wound). Then use a clean or sterile dressing pad, and apply it over the wound (apply pressure if it is still bleeding).

Use an antibiotic ointment or cream if available to be applied over the wound once the bleeding has stopped. Re-apply the sterile pad on top of it (this will help protect from infections). This is all just temporary, until you can XXXXXXX your doctor. Also, try to give rest to that part of your foot, so healing would not be interrupted.

Do not worry about the discomfort and redness, as this is the body's normal response to a wound. But, do visit your doctor just to get the area checked.

I hope you found my response helpful and informative. Do write back to me for any further clarifications, I would be happy to help.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor